"What kind of side effects?” ...
“Memory loss. Synesthesia. And occasionally … vestigial growths.”
“So I could forget my own name, start smelling purple everywhere and have an extra nipple sprout from my forehead?”
D.D. Barant, Back from the Undead
I was going to write this last week, and probably on a different topic, but my specialist changed my meds and the side effects have been fabulous...
This is the first med change I've been through in more than 10 years. I was on Kaletra, 3TC and Tenofivir, which is implicated in bone loss and my bone scans showed osteopenia. I may have already had the bone loss, but my first scans were after I was already on the medication, so a case of the chicken and the egg. Regardless, the good doctor decided I should switch off those meds and onto something else.
Thank you, Mr. Doctor.
I'm now on 3TC, Etravirine and Dolutegravir, both of which provide an exquisite and somewhat debilitating nausea that lasts for several hours. Along with this I get light-headed. In the scheme of it these are really not serious effects, but they don't make it easy to push through a day. And I couldn't focus enough to write anything more than my name and messages on Facebook.
When I talked to friends, I then had all the suggestions on how to beat the nausea: ginger, ginger ale, ginger tea, peppermint tea, peppermint oil, medicinal gummy bears, and even hard boiled eggs.
I settled on Gravol.
The gummy bears were interesting, but tasted like dope and made me stoned for a couple of hours - a feeling I really didn't like. I also had a paradoxical effect: where dope generally makes people hungry, I had to make myself eat. The Gravol helps but stops me up and I've been a person who definitely doesn't need bran flakes to help me "go": it's a trade off I'm willing to work with.
I know this is the "get through it" period and that eventually the side effects will diminish, but it reminds me that HIV treatments are chemotherapy and not a "cocktail".
A martini is a cocktail.
This article is mostly me venting (okay whining), about a first world problem, but it's relative. I think the medical community is more concerned about our blood work and numbers than they are empathetic to the fact that we feel like shit on these meds. I would love it if specialists had to take the meds themselves in order to experience the vast array of marvellously crappy physical and emotional effects the treatments have on us. Sadly, this will never happen and I will be forced to drop a house on the next doctor that smiles weakly when I tell how I'm feeling like a pile of chicken manure.
It all goes back to people living with HIV being guinea pigs in the hit and miss experiment of managing the illness. Better treatments and better side effects...
At least it keeps the people who make Gravol, Immodium, Medicinal Cannabis and various other concoctions in business.
Supporting capitalism has never been so stomach-turning.